AreoShot Coffee Inhalers
AreoShot, a new coffee inhaler, is now on the market in New York and Massachussets. Its also available in France and online.
The inhaler comes in a cannister about the size of a lipstick tube. It contains 100 mg of caffeine powder and costs $2.99. The airborne energy particles coat the inside of your mouth and back of the throat, then are swallowed, Massachusetts General Hospital reports. The particles dissolve quickly and are reportedly too large to reach the lungs.
It was created by David Edwards who is a biomedical engineering professor. Mr. Edwards claims the product is safe, but US Senator Charles Schumer of New York is calling for a FDA review of the now-unregulated energy product. Edwards, however, dismisses fears that inhaling caffeine might be harmful as “a bit of hysteria” and “the knee-jerk reaction” to anything new, according to USA Today.
Critics fear that it will be used as a drug by partiers. “You want those 10 cups of coffee, it will probably take you a couple hours to get through all that coffee with all that volume that you are drinking,” Lisa Ganijhu, MD, an internist at St. Luke’s-Roosevelt Hospital in New York City, told ABC News. “With these inhaled caffeine canisters you can get that in 10 of those little canisters — so you just puff away and you could be getting all of that within the hour.”
The packaging warns people not to consume more than three AreoShots a day, well within the safe range for caffeine consumption. According to Massachusetts General Hospital, you’d have to consume about 80 inhalers (8,000 mg. of caffeine) to risk death by caffeine, since such a massive amount could cause a dangerous heartbeat abnormality called ventricular fibrillation. Three cups of coffee or three AeroShots deliver about 300 mg. of caffeine, considered a moderate, safe intake. Amounts above 750 to 1,000 mg. a day can be risky, due to the potential for “caffeine intoxication,” marked by such symptoms as anxiety, facial flushing, rapid or irregular heartbeat, impaired judgment, GI upset and insomnia.